Hail, Baltimore
- When
- May 17, 2:05 PM EST
- Where
- Baltimore County, Reisterstown
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.467, -76.833
Penny size hail reported.
Scattered afternoon thunderstorms produced damage across portions of Northeast Maryland. Reports included downed trees, downed power lines, and penny to nickel size hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered afternoon thunderstorms produced damage across portions of Northeast Maryland. Reports included downed trees, downed power lines, and penny to nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 17, 11:30 AM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EST MON MAY 17 2004 UPDATE... ALL PRODUCTS ALREADY RELEASED. BIGGEST CHG TO PCKG WAS TO UP POPS TO 50 ACRS MOST OF THE AREA. GIVEN THE REMNANTS OF THE FNT WHICH PERSISTS IN THE MID ATLC...CAPES HIGHER THAN THEYVE BEEN IN PRVS DAYS...AND THE FACT THAT THERE WERE MULTIPE RW/TRW IN PRVS DAYS FEEL COMFORTABLE W/ THIS. WIND FIELD IS NEGLIBLE...SO FEEL THAT BIGGEST PROB WOULD BE HVY RAINS IN SLOW MOVING STORMS. WOODY .SHORT TERM (TODAY THROUGH TONIGHT): WATER VAPOR LOOP SHOWS A TROUGH ACROSS CENTRAL CANADA...WITH RIDGING ACROSS THE SOUTHEAST CONUS. THE MIDLEVEL SHEAR AXIS LAYS ACROSS THE MID ATLANTIC REGION...WITH UPSTREAM SHORTWAVES/MCVS ACROSS THE UPPER MIDWEST. ACARS 250-400MB WIND SPEED OBSERVATIONS SHOW A 115KT JET STRETCHING FROM CENTRAL CALIFORNIA INTO THE CENTRAL ROCKIES...WHILE A 130KT JET LAYS FROM THE UPPER MIDWEST...ACROSS SOUTHEAST CANADA. 03Z SURFACE ANALYSIS PLACES A WEAK STATIONARY BOUNDARY ACROSS THE LEE OF THE APPALACHIANS...WEST AND NORTH TOWARDS A 1006MB LOW OVER SOUTHEAST SOUTH DAKOTA. WITH THE INFLUENCE OF THE WEAK BOUNDARY...HIGH AMOUNT OF NEAR-SURFACE MOISTURE...RELATIVELY CLEAR SKIES AND LIGHT WINDS ...FOG IS DEVELOPING ACROSS THE REGION. WITH THESE FACTORS IN PLACE...WILL CONTINUE TO MONITOR CLOSELY FOR FORMATION OF DENSE FOG (AND THE NEED FOR A DENSE FOG ADVISORY). AS THE MIDLEVEL SHORTWAVE ENERGY ACROSS THE UPPER MIDWEST LIFTS NORTHEAST...WARM ADVECTION SHOULD ALLOW THE WEAK BOUNDARY TO MAKE MOVEMENT TO THE NORTH. SCATTERED THUNDERSTORMS ARE ANTICIPATED AS A RESULT...WITH NO ADDITIONAL ORGANIZATION SUPPORT SEEN IN THE MID OR UPPER LEVELS. THE ENVIRONMENT WILL BECOME A BIT MORE SUPPORTIVE OF ORGANIZED SEVERE WEATHER LATE THIS AFTERNOON INTO THIS EVENING...ALTHOUGH WITH STORM MOTIONS OF 5-10KT AND PRECIPITABLE WATER VALUES NEAR 1.5...LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT. AS THE UPPER LEVEL JET STRENGTHENS ACROSS THE UPPER GREAT LAKES THIS AFTERNOON...OUR LOW LEVEL WIND FIELDS INCREASE...WITHIN A LOW TO MODERATELY UNSTABLE ENVIRONMENT (MLCAPE OF 1000-2000 J/KG SEEN ON BUFKIT FORECAST SOUNDINGS). HELCITY VALUES INCREASE BY LATE AFTERNOON ENOUGH TO SUPPORT STORM ROTATION...WHILE SHEAR VALUES SUGGEST STORMS WILL ORGANIZE INTO MULTICELL CLUSTERS...INCREASING THE THREAT FOR AREAS OF HEAVY RAIN. SOME UPDRAFT ROTATION IS ANTICIPATED...WITH LOW LCLS NOTED...ESPECIALLY IN THE VICINITY OF THE ADVANCING WARM FRONT. WITH WET-BULB ZERO VALUES NEAR 9KFT AND NCAPE VALUES NEARING .20 M/S2...STRONGEST UPDRAFTS WITH SUSTAINED CORES ABOVE 20KFT MAY SUPPORT HAIL FORMATION. THIS ACTIVITY IS EXPECTED TO WANE FROM SOUTH TO NORTH THIS EVENING...AS THE BOUNDARY PUSHES NORTHEAST OF THE FORECAST AREA. SUSTAINED SOUTHERLY WINDS IN THE WARM SECTOR SHOULD PRECLUDE DEVELOPMENT OF DENSE FOG...WHILE CONVECTIVELY INDUCED CLOUDINESS DECREASES OVERNIGHT. ROGOWSKI && .LONG TERM (TUE-SUN) THE REGION GOES QUICKLY BACK INTO A WARM JUICY UNSTABLE AIR MASS TUE. THE NEXT FRONTAL BOUNDARY LOOKS TO AFFECT OUR FA TUE NIGHT AND IS PROGGED TO STALL ACROSS THE MID ATLANTIC WED. STILL LOOKS POSSIBLE FOR A CONVECTIVE COMPLEX TO RIDE SOUTHEAST ALONG THE BOUNDARY LATE TUESDAY NIGHT INTO WEDNESDAY AND HAVE RAISED POPS A BIT DURING THIS PERIOD. THE FRONT LOOKS TO LIFT BACK NORTH ON THURSDAY. OVER ALL...CONTINUED WARM TEMPS WI A SCHC/CHC OF CONVECTION EACH DAY. ND && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 432 AM EDT MON MAY 17 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-181000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 432 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. HEAVY RAINFALL WILL BE THE GREATEST THREAT. HOWEVER...A FEW STORMS COULD BECOME STRONG AND MAY PRODUCE GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... PRECIPITATION AND OTHER SEVERE WEATHER REPORTS WILL BE APPRECIATED THIS AFTERNOON AND EVENING. HOWEVER...SKYWARN ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1227 PM EDT MON MAY 17 2004 VAZ025-026-036>038-171730- ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA- 1227 PM EDT MON MAY 17 2004 ...THUNDERSTORMS RAPIDLY DEVELOPING ON THE BLUE RIDGE... AT 1225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS RAPIDLY DEVELOPING ALONG THE BLUE RIDGE BETWEEN AUGUSTA AND NELSON COUNTIES. THESE STORMS WILL DRIFT SLOWLY TO THE NORTHEAST. THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID AFTERNOON. VERY HEAVY RAINFALL...SMALL HAIL AND STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY. RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1259 PM EDT MON MAY 17 2004 VAZ025-026-036>038-171800- ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA- 1259 PM EDT MON MAY 17 2004 ...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE... AT 155 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE IN AUGUSTA AND NELSON COUNTIES. THESE STORMS WERE NEARLY STATIONARY. THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID AFTERNOON. TORRENTIAL RAINFALL IN EXCESS OF 1 TO 2 INCHES...SMALL HAIL AND STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY. RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING WEATHER APPROACHES. NEVER STAY IN AREAS SUBJECT TO FLOODING DURING PERIODS OF TORRENTIAL RAINFALL OR IF WATER BEGINS TO RISE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1259 PM EDT MON MAY 17 2004 VAZ025-026-036>038-171800- ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA- 1259 PM EDT MON MAY 17 2004 ...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE... AT 1255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE IN AUGUSTA AND NELSON COUNTIES. THESE STORMS WERE NEARLY STATIONARY. THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID AFTERNOON. TORRENTIAL RAINFALL IN EXCESS OF 1 TO 2 INCHES...SMALL HAIL AND STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY. RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING WEATHER APPROACHES. NEVER STAY IN AREAS SUBJECT TO FLOODING DURING PERIODS OF TORRENTIAL RAINFALL OR IF WATER BEGINS TO RISE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
8 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Penny size hail reported.
Quarter size hail reported in Hampton.
Trees down around the city.
Penny size hail reported.
House struck by lightning. Damage amount unknown.
Nickel size hail reported.
Penny size hail reported.
Nickel size hail reported.
A few large limbs and power lines down.
Penny size hail reported.
Trees and power lines downed between Interstate 270 and Interstate 70 southeast of Frederick.
Penny size hail reported just south of New Market.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397509, 5397510, 5397511, 5397514, 5397578, 5397512, 5397513, 5397515, 5397576, 5397516, 5397575, 5397577.